Alert archive / Puerto Rico / Flash Flood Warnings in 2025

Flash Flood Warning 86, NWS JSJ

September 22, 2025

NWS JSJ issued this flash flood warning at Sep 22, 2025, 12:43 PM CDT. It was in force for 102 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 22, 2025, 12:43 PM CDT (17:43 UTC)
Expired
Sep 22, 2025, 2:25 PM CDT
In force
102 min
Issued by
NWS JSJ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

The radar

The San Juan radar (TJUA), 32 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 1:45 PM CDTFLASH FLOOD1 Nne Guaynabo, PRSocial media reports of flooding and impassable roads at Avenida Luis Vigoreaux and Sirio Street due to Quebrada Margarita out of its banks.
Sep 22, 2:00 PM CDTFLASH FLOODLas Lomas, PRBroadcast media reported flash flooding at San Alfonso Avenue, near Wendys, Reyes Pharmacy #3 and La Oficina Restaurant. The road was almost impassable as video footage showed cars passing with difficulty over moving water.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 62 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

134 
WGCA52 TJSJ 221743
FFWSJU
PRC021-033-061-127-139-221945-
/O.NEW.TJSJ.FF.W.0086.250922T1743Z-250922T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
143 PM AST Mon Sep 22 2025

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...

Bayamon, Catano, Guaynabo, San Juan, and Trujillo Alto...

* Until 345 PM AST.

* At 143 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2 inches of rain have 
  fallen. Additional rainfall amounts up to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1845 6617 1848 6615 1848 6614 1846 6615
      1847 6613 1845 6612 1837 6599 1832 6596
      1830 6596 1831 6597 1831 6601 1833 6615
      1839 6620 1841 6620 1842 6618 1843 6617
      1845 6616

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

DSR
2 follow-up statements
469 
WGCA72 TJSJ 221755
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
155 PM AST Mon Sep 22 2025

PRC021-033-061-127-139-221945-
/O.CON.TJSJ.FF.W.0086.000000T0000Z-250922T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bayamon PR-Catano PR-Guaynabo PR-San Juan PR-Trujillo Alto PR-
155 PM AST Mon Sep 22 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM AST THIS 
AFTERNOON FOR BAYAMON, CATANO, GUAYNABO, SAN JUAN AND TRUJILLO 
ALTO...

At 155 PM AST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to 2 inches of rain have fallen. 
Additional rainfall amounts up to 2 inches are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

USGS Sensors indicate that Quebrada Margarita is now at minor flood 
stage. Quebrada Margarita is likely out of its banks near San 
Patricio, particularly at Luis Vigoreaux Avenue near a local gas 
station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 1845 6617 1848 6615 1848 6614 1846 6615
      1847 6613 1845 6612 1837 6599 1832 6596
      1830 6596 1831 6597 1831 6601 1833 6615
      1839 6620 1841 6620 1842 6618 1843 6617
      1845 6616

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MRR
848 
WGCA72 TJSJ 221925
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
325 PM AST Mon Sep 22 2025

PRC021-033-061-127-139-221935-
/O.CAN.TJSJ.FF.W.0086.000000T0000Z-250922T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bayamon PR-Catano PR-Guaynabo PR-San Juan PR-Trujillo Alto PR-
325 PM AST Mon Sep 22 2025

...FLASH FLOOD WARNING FOR SAN JUAN AND TRUJILLO ALTO HAS BEEN 
REPLACED WITH A FLOOD ADVISORY...
...FLASH FLOOD WARNING IS CANCELLED FOR BAYAMON, CATANO 
AND GUAYNABO...

Radar continues to detect lines of showers and t-storms from 
Trujillo Alto to San Juan.

&&

LAT...LON 1837 6599 1832 6596 1830 6596 1831 6597
      1831 6601 1832 6609 1833 6609 1834 6610
      1836 6610 1836 6609 1838 6609 1839 6611
      1840 6611 1841 6609 1842 6610 1843 6611
      1844 6611

$$

MRR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 12:26 PM CDT, 17 minutes earlier. Its key messages:

  • * A calm night will persist across the USVI, with limited cloudiness and shower activity. * Tomorrow, another warm day is forecast, with heat indices reaching up to 111 degrees in coastal and urban areas. * A tropical wave, with a medium chance of development over the next seven days, will bring an unsettled weather pattern to the islands from Wednesday through Friday. * A moderate risk of rip currents is expected along the northern and eastern coastal areas.
Area forecast discussion, Sep 22, 12:26 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
126 PM AST Mon Sep 22 2025

.KEY MESSAGES...

* A calm night will persist across the USVI, with limited
  cloudiness and shower activity.

* Tomorrow, another warm day is forecast, with heat indices
  reaching up to 111 degrees in coastal and urban areas.

* A tropical wave, with a medium chance of development over the next
  seven days, will bring an unsettled weather pattern to the
  islands from Wednesday through Friday.

* A moderate risk of rip currents is expected along the northern
  and eastern coastal areas.

&&

.SHORT TERM...Rest of today through Wednesday...

Mostly sunny to partly cloudy skies prevailed across Puerto Rico
and the U.S. Virgin Islands during the morning hours. Isolated
thunderstorms were developing around noon from streamers downwind
of the USVI and from el Yunque area into San Juan and vicinity.
Another hot day prevailed across all the islands as high temperatures
ranged from the low to mid-90s across most coastal counties, with
heat indices between 108F-115F. Winds were from the east between
10 and 15 mph with sea breeze variations and higher gusts at times.

For the rest of today, locally induced thunderstorms are expected
to develop along portions of the Cordillera and western PR. Urban
and small stream flooding can be expected as well as strong gusty
winds. Meanwhile, a drier air mass with suspended Saharan dust
will continue to filter across the region, briefly, but enough to
cause hazy conditions through at least tonight. Another hot day is
expected on Tuesday, but heat indices might not reach extreme heat
warning criteria as winds will turn more east to northeast due to
an approaching tropical wave. This wind shift will also cause
convective development mainly over central and west/southwest PR.

By late Tuesday and Wednesday, a strong tropical wave, located
near 55W, will bring an increase in shower and thunderstorm
activity across the region. This tropical wave currently has a low
chance of development into a tropical system during the next 2
days, however, squally weather and periods of heavy rainfall will
increase with the wave passage from late Tuesday into Wednesday.
The flooding threat will increase in general across all the
islands through midweek. Please refer to hydro section for more
information.

.LONG TERM...Thursday through Monday...

/From previous discussion issued at 521 AM AST Mon Sep 22 2025/

On Thursday, the tropical wave being monitored by the National
Hurricane Center will continue to move across the region, increasing
the frequency of showers and thunderstorm activity across Puerto
Rico and the U.S. Virgin Islands. The system is located over the
central tropical Atlantic with a low probability of development,
with near 10 percent within 48 hours and around 60 degrees over the
next 7 days. Additionally, a weak upper-level trough, combined with
southeasterly flow around the Atlantic ridge, will sustain a steady
influx of tropical moisture through early Friday. This pattern
supports a prolonged period of unsettled weather with daily rounds
of heavy rainfall and thunderstorms. Model guidance keep suggesting
precipitable water values between 2.0 and 2.3 inches or above normal
values for this time of the year, along with mid-level temperatures
of -6 to -8 degrees Celsius, enhancing the risk for deep convection
and potentially having limited to elevated risk of flooding through
Friday.

Given the expected wet pattern on previous days and the
already saturated soils, the main threats include flash flooding,
rapid river rises, and landslides in vulnerable terrain. Tropical
development appears more likely by mid to latter part of this week
as the system moves west-northwestward to northwestward across the
central Atlantic. Nevertheless, the weather feature will be
monitored closely with updates from official sources such as the
National Hurricane Center.

Later in the weekend a slight and gradual improvement in weather
conditions is expected as a drier air mass filters into the region,
bringing a temporary break in the unsettled pattern.

By the beginning of the workweek, model guidance indicates that
another tropical wave may approach the region. While it is too early
to determine development potential, this system will need to be
monitored closely as it draws nearer.

Temperatures are expected to gradually increase Friday into
Saturday. Given the available moisture and the fact that models
continues to show that winds will also become lighter an Extreme
Heat Warning could potentially be issued. However, this will largely
depend on how the tropical wave evolves and if indeed the
significant cloudiness moves out of the area by the end of the
workweek.

&&

.AVIATION...

(18Z TAFS)

SHRA/TSRA in and around TJSJ/TJBQ may cause tempo MVFR conds thru
22/21z. Across the rest of the PR/USVI terminals, mostly VCTS
expected. Meanwhile, HZ due to Saharan dust will continue to
filter over the local area through at least tonight. VFR conds
expected overnight thru 23/16z. The 22/12z TJSJ sounding indicated
east winds up to 12 kt blo FL100.

&&

.HYDROLOGY...

As a robust tropical wave approaches the islands, conditions will
become increasingly favorable for flooding across Puerto Rico and
the Virgin Islands. The heaviest rainfall is anticipated late on
Wednesday into early Thursday.

Some of the factors that will work in favor of the rainfall event
are that moisture content is expected to be above normal, and the
wave is expected to be well defined from the surface to the mid-
levels too. This will result in a period of increased showers, with
the heaviest activity focusing over the vicinity of the Virgin
Islands and the northern and eastern portions of Puerto Rico. So
far, rainfall accumulations are expected to range from 2 to 4
inches, with isolated amounts up to 6 inches for the period of
Tuesday-Thursday.

Previous rains across the islands have led to saturated soils along
the northern and western half of Puerto Rico, St. Thomas and western
St. Croix, according to the latest National Soil Moisture Analysis
from the National Water Model. Also, data from the Puerto Rico
Agricultural Water Management Program further suggest saturation
along most of western Puerto Rico and St. Croix. Most of the rivers
monitored by the US Geological Survey indicate that streams are
running near normal, with the exception of a couple of rivers in the
east-southeast that are running just below the 25% percentile. Areas
that are saturated or where river flows are above normal will react
quicker, as most of the rainfall will turn into excessive runoffs
and flows.

Hazards and impacts associated with this event are expected to be
urban and small stream flood, while isolated flash flooding cannot
be ruled out. Landslides in areas of steep terrain, water surges,
rapid river rises, and some streams reaching flood stage are also
expected.

Users that live or work near flood prone areas should monitor the
weather in the upcoming days, and stay tuned to any flood product
issued by this Weather Forecast Office.

&&

.MARINE...

Major Hurricane Gabrielle is located well to the north over the
western Atlantic. An induced surface trough will maintain moderate
easterly winds across the region through tonight and into tomorrow.
Over the next few days, seas will range between 3 and 5 feet.
On Wednesday, a vigorous tropical wave will move into the islands,
increasing the potential for thunderstorms and leading to localized
hazardous marine conditions. These storms may produce frequent
lightning over exposed waters. In addition, an increase in surface
winds is forecast from Wednesday onward, particularly across the
offshore Atlantic waters, where small craft operators should
exercise caution.

&&

.BEACH FORECAST...

A moderate risk of rip currents will persist through the week along
the northern and eastern beaches of Puerto Rico and St. Croix.
Breaking waves should remain up to 5 feet along these areas through
the remainder of the period. Lightning strikes will be a hazard to
most coastal areas of the islands on Wednesday and Thursday due to
the passage of a tropical wave.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Extreme Heat Warning until 4 PM AST this afternoon for
     PRZ001>005-007-008-010-011.

     Heat Advisory until 4 PM AST this afternoon for PRZ012-013.

VI...Heat Advisory until 4 PM AST this afternoon for VIZ001-002.

AM...None.
&&

SHORT TERM/AVIATION...DSR
KEY/BEACH/MARINE...LIS
HYDRO...ERG
LONG TERM....MMC
Hazardous weather outlook, Sep 22, 4:03 AM CDT, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
503 AM AST Mon Sep 22 2025

AMZ711>745-PRZ001>013-230915-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
503 AM AST Mon Sep 22 2025

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms, particularly across
interior/western Puerto Rico in the afternoon. Stay alert and be
prepared to take shelter if storms develop.

.Excessive Rainfall...Flooding in urban areas, roads, small
streams, and washes, particularly across interior/western Puerto
Rico in the afternoon. There is a low chance of isolated flash
floods. Elsewhere, plan for water ponding on roads and in poorly
drained areas.

.Excessive Heat...This level of heat affects anyone without
effective cooling and/or adequate hydration, with those sensitive
to heat at the highest risk. Impacts likely in some health
systems, heat-sensitive industries and infrastructures. These
conditions are most likely across urban and coastal areas.

.Rip Currents...Life-threatening rip currents are possible in the
surf zone, particularly across northern Puerto Rico. Isolated
stronger rip currents may occur elsewhere, especially near piers,
jetties, and channels.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Excessive rainfall (Flooding) risk is expected to increase by
midweek with the arrival of a vigorous tropical wave. Dangerous
heat concerns will continue Tuesday and later return by the end of
the week into the weekend. A moderate rip current risk will also
continue most days. By midweek, a wind surge ahead of the tropical
wave may bring locally breezy conditions and choppy seas

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

AMZ716-726-VIZ001-002-230915-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
503 AM AST Mon Sep 22 2025

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Excessive Heat...This level of heat affects most individuals
sensitive to heat, especially those without effective cooling
and/or adequate hydration. Those extremely sensitive to heat face
the highest risk. Some health systems and heat-sensitive
industries could be affected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Excessive rainfall (Flooding) risk is expected to increase by
midweek with the arrival of a vigorous tropical wave. Dangerous
heat concerns will continue Tuesday and later return by the end of
the week into the weekend. A moderate rip current risk will return
Tuesday and continue most days. By midweek, a wind surge ahead of
the tropical wave may bring locally breezy conditions and choppy
seas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 3:21 AM CDTHeat AdvisoryJSJ12 hr
Sep 22, 3:21 AM CDTExtreme Heat WarningJSJ12 hr
Sep 22, 11:59 AM CDTAreal Flood AdvisoryJSJ45 min
Sep 22, 1:21 PM CDTSpecial Weather StatementJSJ69 min
Sep 22, 1:38 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 22, 2:18 PM CDTAreal Flood AdvisoryJSJ119 min
Sep 22, 2:25 PM CDTAreal Flood AdvisoryJSJ110 min

Nearby

Flash Flood Warnings in Puerto Rico, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.